Naloxone is a medicine used to treat opioid overdose. If taken soon enough after an opioid overdose, it can save your life.
In New Zealand naloxone is available as an emergency kit or take-home kit which can come as an injection or a nasal spray. These emergency kits are easy to use so anyone can give naloxone in an emergency.
On this page, you can find the following information:
- What is naloxone?
- When to use naloxone for an opioid overdose?
- How do I use naloxone for an opioid overdose?
- Do I still need to call the paramedics if naloxone has worked?
- Where can I get an emergency naloxone kit from?
- Can naloxone harm someone?
- Is naloxone just a safety net that allows users to use even more?
What is naloxone?
Naloxone is a medicine used to treat opioid overdose. Opioids are strong pain medicines, and drugs such as heroin. Examples of opioids include codeine, morphine, oxycodone, methadone, fentanyl, tramadol and heroin. Opioids slow your breathing and affect your consciousness – if you take too much or overdose on opioids, your breathing may stop and you could die. Read more about opioids and who is at risk of opioid overdose.
Naloxone works by reversing the effects of opioids. It can return normal breathing patterns to a person whose breathing has shallowed or stopped because of an opioid overdose. Naloxone can be given by injection or nasal spray and works very quickly, within 2–5 minutes.
|Opioid overdose is an emergency because it causes life-threatening problems such as slow or stopped breathing and unconsciousness.|
When to use naloxone for an opioid overdose?
Naloxone is only used when a person shows signs of an opioid overdose. A person may have overdosed if they:
- are very sleepy or hard to wake up (passed out)
- have little or no breathing
- are snoring deeply or making gurgling sounds
- have blue lips or nails
- have tiny pupils.
Note: Naloxone is only effective against an opioid overdose. It doesn't work for an overdose of other types of medicines, illicit drugs or alcohol. But, in an emergency, if you don't know the exact cause of the overdose and think it could be from opioids, it is safe to use naloxone. See below can naloxone harm someone?
How do I use naloxone for an opioid overdose?
For detailed instructions on how to give naloxone see the leaflet in the emergency kit or the guides: Naloxone Injection Emergency Kit and Naloxone Nasal Emergency Kit.
|Here are some important things to remember when using naloxone|
Do I still need to call the paramedics if naloxone has worked?
An overdose is always an emergency. Even if naloxone has been given, always call for help.
Naloxone is active in the body for only 20–90 minutes, but the effects of most opioids can last longer. This means that the effects of naloxone are likely to wear off before the opioids are gone from the body, which could cause breathing to stop again. Naloxone may need to be used again, depending on the amount and type of opioids taken or the way they have been taken – either swallowed, inhaled or injected.
Where can I get an emergency naloxone kit from?
Naloxone injection is only available on prescription. It is best to contact your local needle exchange service or your local alcohol and drug addiction support service. They will be able to advise you on where you can get a naloxone emergency kit from.
When collecting your naloxone kit, you may want to consider taking a friend or member of your whānau with you so they can support you and learn how to use the kit.
Naloxone nasal spray (Nyxoid) can be bought from a pharmacy without a prescription, but it is very expensive, and not all pharmacies have stock. It's best to call your pharmacy to get more information.
|If you are taking opioids, have a plan. Talk about overdose with people you trust before it happens. Ask your healthcare provider whether you need an emergency naloxone kit.|
Once you have the kit, always keep the naloxone in a place where family, friends, and close contacts can find it in an emergency. Let them know:
Can naloxone harm someone?
No. It is safe to give naloxone if you suspect an opioid overdose. It won't hurt if you are wrong about it being an overdose. People who receive naloxone for an overdose may wake up and go into withdrawal. Symptoms of withdrawal include:
- feeling nervous, restless or irritable
- body aches
- dizziness or weakness
- diarrhoea (runny poos), stomach pain or feeling a little sick
- fever, chills or goose bumps
- sneezing or runny nose
- fast heart beat
Talk to your healthcare provider if you have questions about withdrawal symptoms.
Very rarely, people who take opioids can have more serious side effects following naloxone such as seizures, pulmonary oedema, and ventricular arrhythmias if a large dose of naloxone is given.
Is naloxone just a ‘safety net’ that allows users to use even more?
Research has found that having naloxone available does not encourage people to use opioids more. The goal is to prevent deaths from opioid overdose by making naloxone available and educating people about how to prevent, recognise and intervene in overdose situations.
- Community Alcohol Drugs Support Auckland NZ
- NZ Drug Foundation NZ
- Alcohol Drug Helpline general freephone 0800 787 797, text 868, Māori, Pasifika, Youth helplines.
- Help with alcohol and drug problems. Ministry of Health, NZ
- Nyxoid (naloxone nasal spray) Consumer information, NZ
- DBL Naloxone hydrochloride injection Consumer information, AUS
- Needle exchange services Drug Information Outreach, NZ
- Maximising opioid safety Monash University, AUS
- Risks of opioid medicines Medsafe, NZ
- Naloxone hydrochloride NZ Formulary, NZ
- Having naloxone on hand can save a life during an opioid overdose Food and Drug Administration, US, 2019
- Naloxone nasal spray (Nyxoid) for opioid overdose NPS, Australia, 2020
- Take-home naloxone in Australian hospitals SHPA, Australia, 2020